Hahn embedding theorem

In mathematics, especially in the area of abstract algebra dealing with ordered structures on abelian groups, the Hahn embedding theorem gives a simple description of all linearly ordered abelian groups. It is named after Hans Hahn.

Overview

The theorem states that every linearly ordered abelian group G can be embedded as an ordered subgroup of the additive group endowed with a lexicographical order, where is the additive group of real numbers (with its standard order), Ω is the set of Archimedean equivalence classes of G, and is the set of all functions from Ω to which vanish outside a well-ordered set.

Let 0 denote the identity element of G. For any nonzero element g of G, exactly one of the elements g or −g is greater than 0; denote this element by |g|. Two nonzero elements g and h of G are Archimedean equivalent if there exist natural numbers N and M such that N|g| > |h| and M|h| > |g|. Intuitively, this means that neither g nor h is "infinitesimal" with respect to the other. The group G is Archimedean if all nonzero elements are Archimedean-equivalent. In this case, Ω is a singleton, so is just the group of real numbers. Then Hahn's Embedding Theorem reduces to Hölder's theorem, which states that a linearly ordered abelian group is Archimedean if and only if it is a subgroup of the ordered additive group of the real numbers.

Gravett (1956) gives a clear statement and proof of the theorem. The papers of Clifford (1954) and Hausner & Wendel (1952) together provide another proof. See also Fuchs & Salce (2001, p. 62).

See also

References

  1. ↑ "lo.logic - Hahn's Embedding Theorem and the oldest open question in set theory". MathOverflow. Retrieved 2021-01-28.
  2. ↑ Gravett, K. A. H. (1956). "ORDERED ABELIAN GROUPS". The Quarterly Journal of Mathematics. 7 (1): 57–63. doi:10.1093/qmath/7.1.57. ISSN 0033-5606.
  3. 1 2 Clifford, A. H. (December 1954). "Note on Hahn's Theorem on Ordered Abelian Groups". Proceedings of the American Mathematical Society. 5 (6): 860. doi:10.2307/2032549.
  4. 1 2 Hausner, M.; Wendel, J. G. (December 1952). "Ordered vector spaces". Proceedings of the American Mathematical Society. 3 (6): 977–982. doi:10.1090/S0002-9939-1952-0052045-1. ISSN 0002-9939.